Advertisement
DISEASE – SPECIFIC STUDIES CARDIOVASCULAR DISORDERS – Clinical Outcomes Studies| Volume 19, ISSUE 3, PA39, May 01, 2016

Hmg-Coa Reductase Inhibitors (Statins) associated Tendon Rupture: An Analysis of Reports from the Food and Drug Administration’s Adverse Reporting System

      Objectives

      To evaluate and summarize FAERS reports of tendon rupture associated with each HMG-CoA reductase inhibitors (statins) currently marketed in the United States.

      Methods

      FAERS data were reviewed for reports of tendon rupture associated with each statin from their respective approval date through January 2016. Data mining reporting signals, (proportion of tendon rupture events for the drug greater than the other drugs in FAERS) were estimated using proportional reporting ratios (PRR) with 95% confidence intervals (CI). A PRR is significant when a PRR is > 2.0 based upon at least 3 case reports and a chi square > 4.0.

      Results

      Therewere a total of 611 FAERS reports of tendon ruptures with currently approved statins as the primary suspected medication. The number of reports associated with each medications are as follows: atorvastatin (n = 218), simvastatin (n = 186), rosuvastatin (n= 104), pravastatin (n= 68), fluvastatin (n=32), lovastatin (n=2) and pitavastatin (n= 1). Signal detection results for the statins were significant for atorvastatin (PRR =4.38, 95% CI= 3.83-5.01), simvastatin (PRR =8.76, 95% CI = 7.57-10.13), rosuvastatin (PRR =4.03, 95% CI =3.32–4.89), pravastatin (PRR =12.97, 95% CI =10.23 –16.45), fluvastatin (PRR = 18.18, 95% CI =12.88 –25.67), but not for lovastatin (PRR =1.70, 95% CI =0.43 –6.81), and pitavastatin (PRR= 1.85, 95% CI =0.26 –13.09). A search of the package inserts found that only atorvastatin and pravastatin identified tendon rupture as a possible adverse event.

      Conclusions

      Statin use may be associated with increased risk of tendon rupture. Recent guidelines recommend use of statins based upon cardiovascular risk, which may lead to an increase in use of these medications. Providers should therefore consider the potential for tendon rupture in their clinical decision making and patients should be made aware of early warning signs of tendon rupture, such as severe joint or heal pain or weakness.